What forecasters said that day
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Gray, ME wrote its last area forecast discussion before the first event at Feb 2, 12:53 PM EST, 22 minutes earlier.
Area forecast discussion, Feb 2, 12:53 PM EST, 22 minutes before
Area Forecast Discussion
National Weather Service Gray ME
1253 PM EST Tue Feb 2 2021
.SYNOPSIS...
A strong area of low pressure will continue to move up the New
England coastline today. Snow will fall in the north with a mix
of snow, sleet and freezing drizzle in the south and east. Snow
showers will remain possible through Wednesday. A weak area of
low pressure will cross New England Friday afternoon and evening
with high pressure to follow on Saturday. Low pressure will
then approach the region from the south on Sunday.
&&
.NEAR TERM /UNTIL 6 PM THIS EVENING/...
1250 PM Update...Have adjusted the forecast a little bit as
round number 2 is underway. Update mainly to add more sleet to
the coastal plain and central ME as pretty much every model has
underforecast the temperatures aloft. We just launched a special
18z sounding and the max temp is +1.8C around 820mb. As forcing
ebbs and flows, we expect occasional change back and forth from
snow to sleet and vice versa. The western ME mountains will
really cash in with this next round...have upped snow totals
there.
845 AM Update...The southern half of New Hampshire has been
significantly dry slotted at this point, therefore significant
snows are no longer expected. Have replaced the warning there
with an advisory for a mix of light snow and freezing drizzle
for the rest of the day. Otherwise, the rest of the area remains
in the winter storm warning as a secondary batch of heavy snow
and sleet is expected to move into Maine over the next few
hours.
Previously...
As of 745 AM...
Made a few tweaks to temperatures, PoP, and QPF/snow amounts
according to latest trends. Overall the forecast is in good
shape with moderate to heavy banding lofting north through the
mountains and more showery conditions working in south of there.
Observations and public reports indicate sleet and graupel are
working in with snow. Will leave the Winter Storm Warning in
place for now as gusty winds and areas of snow continue to come
in along the coast... as winds veer northerly and strong winds
diminish can likely start transitioning headlines to Winter
Weather Advisories for patchy freezing drizzle and more light
snow amounts, or drop headlines altogether.
Previously...
This morning, a coastal low is situated off the southeast coast
of New England. A band of moderate to heavy snow associated with
the broader Nor'easter's warm front is sailing north through
New Hampshire and Maine with snowfall rates of 1 to 2 inches per
hour... overall this portion of the forecast has little change
with significant accumulations for all by the time this band
hits the international border around mid-day. In its wake, snow
showers remain but dry slotting aloft is negating ice
nucleation to some degree... so expect showers to contain a mix
of snow, graupel, sleet, and even some patchy freezing drizzle
at times. Later this afternoon, a wave of low pressure moving
through the broader pressure trough over the Atlantic will track
north toward the Downeast coast. While most of the precipitation
with this will miss us to the east... another couple inches of
snow is possible, to as much as around 4-5 inches over the
western Maine mountains.
Meanwhile the cool, northeasterly wind will continue... with
wind gusts 30-40 mph (up to 45 at the coast) this morning
gradually tapering through the day but still leading to some
areas of blowing snow making for tricky travel, especially
north. The Winter Storm Warning remains in place today to
account for slick roads due to the fallen snow plus blowing
snow... will likely be able to trend this down to a Winter
Weather Advisory later on as winds diminish.
&&
.SHORT TERM /6 PM THIS EVENING THROUGH 6 PM WEDNESDAY/...
Northeast winds veer north, then northwest, tonight as low
pressure pushes into the Canadian maritimes. Thus the focus of
remaining shower activity turns to the upslopes over the
mountains, especially at the international border although.
Scattered to isolated showers remain possible elsewhere as the
upper level trough tracks overhead. Up to a few more inches of
snow are expected over the mountains, mainly tonight. Temperatures
warm into the upper- 20s and 30s with widespread cloud cover.
&&
.LONG TERM /WEDNESDAY NIGHT THROUGH MONDAY/...
Our nearly station upper level low will begin to finally push
east and into the Canadian Maritimes Wednesday night and
Thursday. Any leftover snow shower activity will retreat to the
north before dissipating during the day Thursday. With the lack
of cold air behind the departing system, temperatures will be
above normal across the region with readings mainly in the 30s.
The 00Z model suite remains in relatively good agreement
bringing a weak system across the region Friday afternoon and
Friday night. Mean model ensemble members suggest a weak area of
low pressure will cross through southern New Hampshire and
southern interior Maine by Friday evening. This track will allow
warm air to enter southern portions of the forecast area. Model
probabilistic data suggests a changeover to rain in these areas.
There is a small possibility of a brief mix of precipitation for
a short period with this system. This will need to be further
examined with future runs if this possibility where to increase.
Dry conditions will follow Saturday into early Sunday as a weak
ridge of high pressure enters the region. Thereafter, models
have significant disagreements as to the evolution and track of
low pressure approaching from the southwest. The operational
Euro remains an outlier with significant cyclogenesis occuring
along the New England coastline Sunday night, however, there
remains significant differences between the ensemble members.
For now, we have a chance of snow forecast during this period in
collaboration with our neighbors. This system will need to be
monitored closely as well if model consensus comes into better
agreement.
&&
.AVIATION /18Z TUESDAY THROUGH SUNDAY/...
Short Term...IFR/LIFR this morning with SN, BR, and low
ceilings. Improvements to MVFR will come south to to north
today, except at KHIE and perhaps KLEB where IFR ceilings and
SN continue today. Terminals outside of the mountains can
expect showers through today with SN and PL along with patchy
FZDZ at times. Winds gusts this morning are around 25-35 kts,
strongest at the coast... and will diminish to 20-30 kts today.
VFR returns tomorrow, except for over HIE/LEB where MVFR CIGs
and SHSN remain.
Long Term...A couple scattered snow showers are possible in the
northern mountains on Thursday, otherwise VFR conditions can be
expected. Conditions will be lowering in snow and rain to IFR
with locally LIFR conditions on Friday. VFR conditions return on
Saturday.
&&
.MARINE...
Short Term...ENErly storm force winds this morning correspond
with 12-17 ft waves nearshore and 20 ft offshore waves. Winds
will diminish through today with wind gusts coming below 25 kts
tonight with seas remaining elevated through Wednesday.
Long Term...Winds will occasionally gust to 25 knots on Thursday
from the northwest. Winds will switch to the south to southwest
on Friday allowing seas to build back into the 3 to 5 foot
range before gusty winds switch to the west on Saturday.
&&
.TIDES/COASTAL FLOODING...
Update...Large, long period waves continue across the nearshore
waters with waves as high as 21 feet every 11 seconds. Have
included stronger wording for the warning areas of coastal York
and coastal Rockingham counties as erosion and splash-over will
likely be significant across this region around the time of high
tide.
Prev Disc...Strong northeasterly winds continue over the
coastal waters early this morning. ESTOFS/ETSS have a good hand
on the near term forecast for storm surge values along the
southwest coast of Maine, but they area significantly
underperforming along the New Hampshire Seacoast.
Will continue the coastal flood warning for York and Rockingham
counties for today's high tide with coastal flood advisories
elsewhere. Models tend to reduce storm surge too quickly in our
region. In addition, large, battering waves will continue along
the coastline today. This will lead to beach erosion and locally
moderate to significant splash-over near the time of high tide.
Some splash-over is possible near tonight's high tide as well.
&&
.GYX WATCHES/WARNINGS/ADVISORIES...
ME...Winter Storm Warning until 7 PM EST this evening for
MEZ012>014-018>028-033.
Winter Storm Warning until 7 AM EST Wednesday for MEZ007>009.
Coastal Flood Warning until 4 PM EST this afternoon for
MEZ023>027.
Coastal Flood Advisory until 4 PM EST this afternoon for
MEZ028.
NH...Winter Weather Advisory until 7 PM EST this evening for
NHZ005>015.
Winter Storm Warning until 7 PM EST this evening for NHZ003-
004.
Winter Storm Warning until 7 AM EST Wednesday for NHZ001-002.
Coastal Flood Warning until 4 PM EST this afternoon for NHZ014.
MARINE...Gale Warning until 10 PM EST this evening for ANZ151>154.
Storm Warning until 4 PM EST this afternoon for ANZ150.
&&
NEAR TERM...Ekster
SHORT TERM...Casey
LONG TERM...CannonHazardous weather outlook, Feb 2, 8:49 AM EST, 4 hours 26 minutes before
Hazardous Weather Outlook
National Weather Service Gray ME
849 AM EST Tue Feb 2 2021
NHZ014-031400-
Coastal Rockingham-
849 AM EST Tue Feb 2 2021
...WINTER WEATHER ADVISORY IN EFFECT UNTIL 7 PM EST THIS EVENING...
...COASTAL FLOOD WARNING IN EFFECT UNTIL 4 PM EST THIS AFTERNOON...
This Hazardous Weather Outlook is for southern New Hampshire.
.DAY ONE...Today and tonight.
Please listen to NOAA Weather Radio or go to weather.gov on the
Internet for more information about the following hazards.
Winter Weather Advisory.
Coastal Flood Warning.
.DAYS TWO THROUGH SEVEN...Wednesday through Monday.
Hazardous weather is not expected at this time.
.SPOTTER INFORMATION STATEMENT...
Weather spotters are encouraged to report significant weather
conditions according to Standard Operating Procedures.
MEZ024>028-031400-
Coastal Cumberland-Sagadahoc-Lincoln-Knox-Coastal Waldo-
849 AM EST Tue Feb 2 2021
...WINTER STORM WARNING IN EFFECT UNTIL 7 PM EST THIS EVENING...
...COASTAL FLOOD ADVISORY IN EFFECT UNTIL 4 PM EST THIS AFTERNOON...
This Hazardous Weather Outlook is for south central Maine and
southwest Maine.
.DAY ONE...Today and tonight.
Please listen to NOAA Weather Radio or go to weather.gov on the
Internet for more information about the following hazards.
Winter Storm Warning.
Coastal Flood Advisory.
.DAYS TWO THROUGH SEVEN...Wednesday through Monday.
Hazardous weather is not expected at this time.
.SPOTTER INFORMATION STATEMENT...
Weather spotters are encouraged to report significant weather
conditions according to Standard Operating Procedures.
MEZ023-031400-
Coastal York-
849 AM EST Tue Feb 2 2021
...WINTER STORM WARNING IN EFFECT UNTIL 7 PM EST THIS EVENING...
...COASTAL FLOOD WARNING IN EFFECT UNTIL 4 PM EST THIS AFTERNOON...
This Hazardous Weather Outlook is for southwest Maine.
.DAY ONE...Today and tonight.
Please listen to NOAA Weather Radio or go to weather.gov on the
Internet for more information about the following hazards.
Winter Storm Warning.
Coastal Flood Warning.
.DAYS TWO THROUGH SEVEN...Wednesday through Monday.
Hazardous weather is not expected at this time.
.SPOTTER INFORMATION STATEMENT...
Weather spotters are encouraged to report significant weather
conditions according to Standard Operating Procedures.
NHZ005>013-015-031400-
Southern Grafton-Southern Carroll-Sullivan-Merrimack-Belknap-
Strafford-Cheshire-Eastern Hillsborough-Interior Rockingham-
Western And Central Hillsborough-
849 AM EST Tue Feb 2 2021
...WINTER WEATHER ADVISORY IN EFFECT UNTIL 7 PM EST THIS EVENING...
This Hazardous Weather Outlook is for New Hampshire, central New
Hampshire, northern New Hampshire and southern New Hampshire.
.DAY ONE...Today and tonight.
Please listen to NOAA Weather Radio or go to weather.gov on the
Internet for more information about the following hazards.
Winter Weather Advisory.
.DAYS TWO THROUGH SEVEN...Wednesday through Monday.
Hazardous weather is not expected at this time.
.SPOTTER INFORMATION STATEMENT...
Weather spotters are encouraged to report significant weather
conditions according to Standard Operating Procedures.
MEZ012>014-018>022-033-NHZ003-004-031400-
Southern Oxford-Southern Franklin-Southern Somerset-Interior York-
Central Interior Cumberland-Androscoggin-Kennebec-Interior Waldo-
Interior Cumberland Highlands-Northern Grafton-Northern Carroll-
849 AM EST Tue Feb 2 2021
...WINTER STORM WARNING IN EFFECT UNTIL 7 PM EST THIS EVENING...
This Hazardous Weather Outlook is for Maine, south central Maine,
southwest Maine, western Maine and northern New Hampshire.
.DAY ONE...Today and tonight.
Please listen to NOAA Weather Radio or go to weather.gov on the
Internet for more information about the following hazards.
Winter Storm Warning.
.DAYS TWO THROUGH SEVEN...Wednesday through Monday.
Hazardous weather is not expected at this time.
.SPOTTER INFORMATION STATEMENT...
Weather spotters are encouraged to report significant weather
conditions according to Standard Operating Procedures.
MEZ007>009-NHZ001-002-031400-
Northern Oxford-Northern Franklin-Central Somerset-Northern Coos-
Southern Coos-
849 AM EST Tue Feb 2 2021
...WINTER STORM WARNING IN EFFECT UNTIL 7 AM EST WEDNESDAY...
This Hazardous Weather Outlook is for west central Maine, western
Maine and northern New Hampshire.
.DAY ONE...Today and tonight.
Please listen to NOAA Weather Radio or go to weather.gov on the
Internet for more information about the following hazards.
Winter Storm Warning.
.DAYS TWO THROUGH SEVEN...Wednesday through Monday.
Please listen to NOAA Weather Radio or go to weather.gov on the
Internet for more information about the following hazards.
Winter Storm Warning.
.SPOTTER INFORMATION STATEMENT...
Weather spotters are encouraged to report significant weather
conditions according to Standard Operating Procedures.
ANZ150-152-154-031400-
Coastal Waters from Stonington, ME to Port Clyde, ME out 25 NM-
Coastal Waters from Port Clyde, ME to Cape Elizabeth, ME out 25 NM-
Coastal Waters from Cape Elizabeth, ME to Merrimack River, MA out
25 NM-
849 AM EST Tue Feb 2 2021
...STORM WARNING IN EFFECT UNTIL NOON EST TODAY...
This Hazardous Weather Outlook is for Atlantic coastal waters.
.DAY ONE...Today and tonight.
Please listen to NOAA Weather Radio or go to weather.gov on the
Internet for more information about the following hazards.
Storm Warning.
.DAYS TWO THROUGH SEVEN...Wednesday through Monday.
Hazardous weather is not expected at this time.
.SPOTTER INFORMATION STATEMENT...
Weather spotters are encouraged to report significant weather
conditions according to Standard Operating Procedures.
ANZ151-153-031400-
Penobscot Bay-Casco Bay-
849 AM EST Tue Feb 2 2021
...GALE WARNING IN EFFECT UNTIL NOON EST TODAY...
This Hazardous Weather Outlook is for Atlantic coastal waters.
.DAY ONE...Today and tonight.
Please listen to NOAA Weather Radio or go to weather.gov on the
Internet for more information about the following hazards.
Gale Warning.
.DAYS TWO THROUGH SEVEN...Wednesday through Monday.
Hazardous weather is not expected at this time.
.SPOTTER INFORMATION STATEMENT...
Weather spotters are encouraged to report significant weather
conditions according to Standard Operating Procedures.
In the hours before
Local storm report, Feb 2, 12:47 PM EST, 28 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE GRAY ME
1247 PM EST TUE FEB 2 2021
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
1050 AM SNOW SOUTH PORTLAND 43.64N 70.24W
02/02/2021 M8.0 INCH CUMBERLAND ME PUBLIC
&&Local storm report, Feb 2, 12:49 PM EST, 26 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE GRAY ME
1249 PM EST TUE FEB 2 2021
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
1030 AM SNOW 1 ENE STRATHAM 43.03N 70.90W
02/02/2021 M11.2 INCH ROCKINGHAM NH TRAINED SPOTTER
&&Local storm report, Feb 2, 12:51 PM EST, 24 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE GRAY ME
1251 PM EST TUE FEB 2 2021
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
1030 AM SNOW 2 NE NEWPORT 43.38N 72.15W
02/02/2021 M8.5 INCH SULLIVAN NH TRAINED SPOTTER
&&Local storm report, Feb 2, 12:54 PM EST, 21 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE GRAY ME
1254 PM EST TUE FEB 2 2021
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
1000 AM SNOW DURHAM 43.13N 70.93W
02/02/2021 M8.5 INCH STRAFFORD NH PUBLIC
&&Local storm report, Feb 2, 12:55 PM EST, 20 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE GRAY ME
1255 PM EST TUE FEB 2 2021
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
1044 AM SNOW 2 ESE JEFFERSON 44.40N 71.43W
02/02/2021 E5.0 INCH COOS NH TRAINED SPOTTER
&&Local storm report, Feb 2, 1:15 PM EST, 0 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE GRAY ME
115 PM EST TUE FEB 2 2021
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
1053 AM SNOW 1 NNW CAPE ELIZABETH 43.57N 70.20W
02/02/2021 M5.0 INCH CUMBERLAND ME TRAINED SPOTTER
&&